Tecfi-WHAT? Candy for my brain!

Tecfi- WHAT??

brain.candyCandy for my BRAIN! My new MS disease modifying drug (DMD)

Yeah, that’s right …I’m on a new MS disease modifying drug that I’ve never heard of, and it was only approved by the FDA last month! I’m the one who wants everybody else to take these drugs for a few years first, so that I can see what happens. Well, guess what? I don’t have a few years to wait.

Reality check: This disease existed a bazillion years with no help in site, so, it’s time to take action; well, more action. The very first drug was approved just as I was diagnosed. I started taking it a couple of years later; I was scared because it was so new. Now, they’re coming out so fast, I can barely keep up. Years ago, when my doc felt like I had reached the “glass ceiling” of Avonex (injected once a week), I switched to REBIF (injected three times a week). REBIF worked well enough, until I couldn’t tolerate it any longer. It, or ANY of the injectable medicines. After being on those for so long, the side-effects just wore me down. How lucky am I for this “burn-out” to occur, just when so many other drugs are being approved. Gilenya, Aubagio, Tysabri, and now…TECFIDERA!

I take a Tecfidera capsule twice a day and that’s IT; no more SHOTS! It’s the new “candy” for my brain.  I do look at it that way, when I think about the difference it will make on my future. It has also been known formerly as, BG-12, which is a super big plus to me. Back in July 2012, when I saw my favorite Neurologist, he promised me that “very soon” there would be two new drugs approved that he would agree to me taking. We have a great understanding; he knows what’s important to me and I know those same things are important to him, so I trust him. I call him “OZ, The Great and Powerful”. BG-12 was one of those drugs.

In clinical trials, it rivals the other disease modifying drugs in, relapse and reduction of disease activity shown on an MRI. Another super plus on my list – it has been used in Germany for decades, at much higher dosages, to treat Psoriasis.  There is still that little question I have about the blood brain barrier, and how THAT’S affected by this drug in the MS brain. If anyone knows, please tell me. Otherwise, we’ll find out in due time. What we DO know now, from its use in Germany, is that it does not cause death (that’s kinda important).

The lack of side effects pretty much sealed the deal for me. The most common one is, “flushing”. This lessens and usually goes away within the first month. It’s a sensation of heat, or itching, and a red blush in the skin. HA! That’s MENOPAUSE for a month; you don’t scare me! Bring it on!

Candy for my brain:)

Did I mention that this candy costs $8,900.00 for a one month supply? Have no fear…co-pay assistance is here! I pay $10.00 a month, and so can you. The drug company has a $10.00 co-pay assistance program. There are no income requirements.  You can enroll every year, as long as you take Tecfidera. People covered by Medicare, Medicaid, the Va/DoD, or any other federal program can get help from MS Active Source with the cost.

THIS IS NOT A COMMERCIAL! I do not work for the drug company. I am just starting a new medicine that I’m excited about. I want to share:)

COMMENTS and THOUGHTS: What have your experiences been with Tecfidera?

Advertisements

10 Comments

Filed under MS and Oral Medication, MS Drugs

10 responses to “Tecfi-WHAT? Candy for my brain!

  1. I love your excitement, I’m feeling the same way! I was only diagnosed five years ago but have taken betaseron and copaxone and am overjoyed not to think about a shot ever again. Good riddance. It sounds like you took them for much longer, I admire you for that because I really didn’t have it in me. I’m only on my first week of tecfidera, still on the starting 120mg dose. I haven’t noticed a change in symptoms but am confident it’s coming. I seem to get flushing about three quarters of the time and have only had it really badly once. The bad one was in the evening, it felt and looked like a terrible sunburn on my upper body for about 40 minutes. Generally my ears just get red like I’m embarrassed. Seems like a cup of tea! You really summed up all of my thoughts and knowledge about our new “candy,” thank you for this feeling of understanding.

    Like

  2. Molly it’s sooo nice to hear from you! Yeah, I’ve been doing the shots for what seems like FOREVER (LOL) I am glad I did though. I stopped for about a year and half. A major relapse brought me back to my senses. I do believe the DMD’s have been good for me (of course there is no proof). I stuck with it because 1) I realized how relatively well I was doing, and 2) thinking of my future with my family always did it! I am sooo excited about these new drugs :)) but, between me and you, if they had not come out with them when they did, I’d probably (no definitely) go dragging back to the others; complaining all the while :/

    I’m on day TWO of the Tecfidera, with no side effects so far. Good luck to us both!

    Like

  3. MarketingMaven

    I also traveled the Avonex to Rebif route, which has still been working fine for me – I started Tecfidera because pills are easier than injections, but also because clinical trials indicated it slowed progression in some cases. I have completed my first month and still get flushing, but it is very random – sometimes there is nothing, other times it is almost a full-body sunburn. More troublesome is my lymphocyte percent has decreased in the one month, and I was already low to begin with. I’ll get tested again in 2 months then my neurologist will make a recommendation on whether I can continue or not with it. fingers crossed!

    Like

  4. Renel

    I’m feeling hopeful for the first time in over a year (closer to 2). Thanks for your post.

    Like

  5. Maven, I really hope your numbers come up! I am happy though that if they don’t, you can go back to REBIF. I wish you the best. Please keep in touch and let me know how it goes.

    Like

  6. Hope is great! We deserve it 🙂

    Like

  7. lotsirb

    I did the Avonex -> Rebif -> Gilenya (I actually got macular edema. I’m rare) -> Tecfidera route. This is day 2 of Tec. and so far so good. My tummy is definitely feeling “off,” and I experienced an itchy flushing feeling after this morning’s pill, but I’m banking on the decrease of symptoms in the future. I’m also nervous and hoping they don’t get worse. I am student teaching full time right now, and the idea of a…um…certain tecfidera side effect taking over in the middle of teaching is definitely causing me some concern! Fingers crossed. Good luck to you and all us other needle to pill converts! Hurrah!

    Like

  8. Student Teaching is a great thing! Hurray for you:) This is actually a really good thing, It will keep your mind off the Techfidera. Stay with both of them.
    What grade are you teaching?

    Like

  9. Melinda Abril

    I have had MS for about 10 years now and I will be starting Techfidera in about 2 weeks. I am extremely nervous. I have taken Rebif, Tysabri and Gilenia and now I am excited, but very nervous to start a new therapy. Thanks every one for sharing your side effects and stories that the side effects are bearable. At least now I know what to expect. It’s very calming to hear your stories. Thank you!!!!!

    Like

  10. Hi Melinda, I’m glad so many people shared here! Your Tecfidera will go well. It’s got to be MUCH better than those others. I’m excited for you 🙂 Be sure to let us know how it goes.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s